After the latest social media trend, the U.S. Food and Drug Administration has issued a warning about the dangers of cooking chicken in NyQuil or other OTC cough and cold medications.
“A recent social media video challenge encourages people to cook chicken in NyQuil (acetaminophen, dextromethorphan, and doxylamine) or another similar OTC cough and cold medication, presumably to eat,” the FDA said in a press release. “Social media trends and peer pressure can be a dangerous combination to your children and their friends, especially when involving misusing medicines.”
The FDA continued to say video challenges like this, which often target youth, can harm people – and even cause death.
“The challenge sounds silly and unappetizing — and it is,” said the FDA. “But it could also be very unsafe. Boiling a medication can make it much more concentrated and change its properties in other ways. Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs. Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it.”
The FDA said an earlier TikTok challenge urged people to take large doses of the allergy medicine diphenhydramine (sold OTC in many products, including some under the brand name Benadryl) to try to induce hallucinations. Prompted by news reports of teenagers needing to go to the emergency room or, in some cases, dying after participating in this challenge and taking too much medication, the U.S. Food and Drug Administration warned the public about the danger of high doses of diphenhydramine.
When it comes to protecting children safe and help prevent potentially harmful trends, the FDA recommends keeping both OTC and prescription drugs away from children, and lock up these medications to prevent accidental overdose.
The organization also says to sit down with your children and discuss the dangers of misusing drugs and how social media trends can lead to real, sometimes irreversible, damage. Remind your children that overdoses can occur with OTC drugs as well as with prescription drugs.
If you believe your child has taken too much medication and is hallucinating, can’t be awakened, has had or is having a seizure, has trouble breathing, has collapsed, or is showing other signs of drug misuse, call 9-1-1 to get immediate medical attention. Or contact poison control at 1-800-222-1222 or online.